| Model Number |
BEA22-80/I16-40 |
| Medical Device Problem Codes |
Off-Label Use (1494); Difficult to Remove (1528); Detachment of Device or Device Component (2907); Difficult to Advance (2920)
| Health Effect - Clinical Codes |
Hematoma (1884); Failure of Implant (1924); Perforation of Vessels (2135)
| Date of Event |
07/06/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The device involved in this event is expected to be returned for evaluation; however, it has not yet been received.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
Event or Problem Description
The patient was being treated for aortoiliac occlusive disease (aiod).This initial procedure is outside the indications of use (off-label) due to the absence of an abdominal aortic aneurysm (aaa).An attempt was made to implant the afx2 bifurcated stent graft; however, during the procedure vessel perforation at the arteriotomy on the contralateral side occurred.It is unknown if the cause of the perforation was the yellow contralateral guide wire or the sheath exchange.The patient had a high profunda bifurcation and large panis requiring vessel access to be higher and at a more aggressive angle than normal.Access was obtained by placing a 6f sheath on the ipsilateral side, and a 7f sheath on the contralateral side.There was difficulty getting the glidewire (non-endologix) up the contralateral side.The 7x10 sheath was exchanged for a 7x23 sheath.A bern catheter (non-endologix) was advanced on the ipsilateral side, and the glidewire was removed and replaced with a lunderquist (non-endologix) wire guide.The 6f sheath was removed, and the afx 17f sheath was inserted to the level of the bifurcation.A merit medical (non-endologix) 30mm ensnare was advanced up the contralateral side just above the bifurcation.The afx2 main body delivery system was loaded on the lunderquist wire guide.The afx2 main body delivery system yellow contralateral wire was inserted into the back of the afx 17f sheath and advanced just above the bifurcation into the ensnare.The floppy tip of yellow contralateral wire was snared.The physician advanced the yellow contralateral wire while the scrub technician began withdrawing the 7f sheath.As the yellow contralateral wire got close to the arteriotomy and near exiting the sheath, there was a lot of resistance.It was advised to stop the procedure due to the resistance.The physician proceeded, and the scrub technician continued to pull the snare.It was noticed that the floppy tip of the yellow contralateral wire had begun to unravel and eventually came all of the way off.The grasp of the yellow contralateral wire with the ensanre was lost.Retrieval of the yellow contralateral wire through the 7f sheath was unable to be obtained.The yellow contralateral wire was withdrawn through the ipsilateral side, and the contralateral sheath was upsized to a 9f sheath.An angiogram was performed identifying vessel perforation.A non-endologix 8x40mm balloon was advanced up and over the bifurcation from the ipsilateral side and inflated for 15 minutes achieving hemostasis.The physician elected to stop the procedure.The patient went to recovery with a hematoma on the contralateral side (left groin).The patient was reported to be okay post-procedure.Seven (7) days later, the patient was successfully treated with the implant of an afx2 bifurcated stent graft without any complications through a percutaneous approach.Reportedly the physician was pleased with the outcome.The final patient status was reported to be fine post-procedure.
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident-related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.The device was not returned to endologix for evaluation because it remains implanted.An evaluation of the returned device was completed.Endologix received one (1) afx2 bifurcated stent graft delivery system (lot 2452578-012) with the stent present and one (1) afx introducer system (lot 2472930-037).The devices were shipped in a larger brown long box.Visual analysis was performed.Blood and tissue residue was present upon receipt.The devices were decontaminated.A visual and limited functional analysis was performed.The afx2 bifurcated stent graft delivery system was received with the stent graft partly deployed and the graft was deployed on the table.The tip was noticed to be bent and the sheath near the handle had kinks/ in-folding.The cause of the reported event could not be determined during physical evaluation.The introducer's sheath appears to have no damage.The dilator tip was bent.The kinks/ in-folding is evidence that there may have been resistance when advancing or removing the system.Endologix was unable to duplicate the reported event as only a limited evaluation could be performed.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the perforation at the arteriotomy site of the contralateral limb, left groin hematoma, and difficulty to advance and removing the contralateral wire were all unconfirmed.The additional endovascular procedure is confirmed.The damaged contralateral wire complaint is confirmed per the returned product.This is moderately consistent with the reported adverse event/incident.The most likely causation for these issues is user related.The patient had aortoiliac occlusive disease (aiod), with diameters throughout the aortoiliac tree being off ifu with extensive calcifications.It was reported the patient had a high profunda and large panis, which required access to the femoral artery higher and more aggressively than normal.Procedure-related harms of this complaint could not be determined with the medical records available for review.The final patient status was reported as doing fine post-procedure with no complications.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: g3: date of received by manufacturer has been updated h3: reason device not evaluated has been updated h6: investigation type codes: remove code 4118.H6: investigation finding codes: remove code 3233.H6: investigation conclusion code: remove code 11.